View Single Post
Old 04-21-2009, 10:33 AM   #4
elmhar
Senior Veteran
(female)
 
Join Date: Jul 2004
Posts: 1,767
elmhar HB Userelmhar HB User
HashiHelp --

You may be right about the surgery. If the anaphylaxis is known to result from the thyroid antibodies, then I would also consider surgery, sooner rather than later, and taking out the entire thyroid (not just a lobectomy). I would see an ENT w/experience in thyroidectomy, rather than a general surgeon. Just MO.

Your low TSH suggests the sort of suppressed thyroid (w/out hyper symptoms) that is required. Often a T3 med (Cytomel) is used for this purpose (Cytomel) as it is more direct & also because excess T4 in the system has a monkeywrench effect. It can take several weeks of very low TSH to suppress the thyroid.

A couple other things you might want to research. One is your iodine/selenium status. Is your diet high in iodine (supps, seafood, sea veg, sushi, iodized salt, etc.) -- this can increase T antibodies, esp. when selenium status is low. Low selenium status is very common in the USA due to depleted soils. Sometimes a dietary supplement of Se (selenomethionine recommended over inorganic Se salts) is helpful in reducing T antibodies. However do not go over 200 mcg/day. If you already take a multivite, ck to see what level & type of Se is in it ... perhaps you already get enough Se.

Another thing you might research is gluten-free lifestyle, which has been shown in a few research studies to help decrease thyroid antibodies. It may be worthwhile considering, researching, etc. however there is a steep learning curve, GF diet is like no other in that it is down to the mg, no cheating, and it includes considerations for beverages, meds, craft supplies, makeup/HABA -- the list goes on & on. It can take up to 6 mos. to totally kick in & perhaps given the severity of your situtation, w/anaphylaxis time is of the essence. I mention these options only as things to consider.

A final note: do you carry an EPI pen or ANA kit just in case? You really must have this.

Is your adrenal status OK? Any cortisol testing? Have you been tried on steroids such as prednisone? Perhaps a course of pred would quiet down the reaction, then a weaning off ??

Best wishes.

Last edited by elmhar; 04-21-2009 at 10:38 AM.